Michigan, 2004Winter Storm in Michigan, December 22 to 23, 2004
December 22 to 23, 2004 · NWS IWX · 1 event in 1 county or zone
1 winter storm, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Dec 22, 6:20 AM EST, 5 hours 30 minutes earlier.
Area forecast discussion, Dec 22, 6:20 AM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
620 AM EST WED DEC 22 2004
.AVIATION...
WEAK RADAR ECHOES NR KFWA INDICATING MID LVL CLOUDS OVR SITE...PER
THE SFC OBSERVATION. EXPECT LOWER ATMS TO MOISTEN AS MORNING MOVES
ON...BUT ONLY LIGHT SNOW AND MVFR WX EXPECTED THRU 21Z. AFT 21Z
DYNAMICS INCREASE AS SFC LO PRES AREA MOVES THRU THE AREA...THUS
SNOW SHUD INCREASE AND CIGS SHUD DROP INTO IFR RANGE OVERNIGHT. KSBN
ON NWRN EDGE OF THE LO PRES SYSTEM SO MAINLY STAY MVFR WITH SOME
-SHSN. LAKE EFFECT SNOW POSSIBLE LATE IN THE PERIOD AT KSBN.
&&
.PREV DISCUSSION...
SHORT TERM...
TODAY AND TONIGHT...
A MAJOR WINTER STORM WILL DEVELOP AND MOVE NORTH INTO OHIO BY
THURSDAY MORNING. OVERALL...HAVE SHIFTED THE TRACK OF THE HEAVIEST
SNOW WEST...AND INCLUDED ALL OF NW OHIO IN A WINTER STORM WARNING.
FORECAST SOUNDINGS STAY ENTIRELY BELOW FREEZING AS INITIAL SURGE OF
COLD AIR IS IN PLACE BY THE TIME THE HEAVIEST SNOW ARRIVES.
LONG TERM...
THURSDAY THROUGH TUESDAY...SECONDARY SURGE OF ARCTIC AIR WILL MOVE
ACROSS NORTHERN INDIANA AND SURROUNDING AREAS THURSDAY NIGHT. HAVE
ADDED ST JOSEPH INDIANA TO ONGOING LAKE EFFECT SNOW WATCH AS LOW
LEVEL FLOW BECOMES NORTHWEST AND VERY COLD AIR MOVES OVER SOUTHERN
LAKE MICHIGAN. 850 MB TEMPS DROP DOWN TO -24C...WITH DELTA TS NEAR
30. LAKE EFFECT SHOWERS BANDS WILL SHIFT INTO LOWER MICHIGAN FRIDAY
AS WINDS BECOME WEST. HAVE LOWERED TEMPS SIGNIFICANTLY MOST PERIODS
THURSDAY NIGHT THROUGH SATURDAY NIGHT GIVEN STRENGTH OF COLD AIR.
FAVOR MAV OVER MET WITH THESE COLDER TEMPS. MODERATION OF TEMPS OF
PREVIOUS FORECAST APPEARS ON TRACK...WITH TEMPERATURES RISING ABOVE
FREEZING EARLY NEXT WEEK.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER STORM WARNING FOR TODAY FOR ZONES INZ018...INZ025>027...
INZ032>034.
WINTER STORM WARNING FOR THIS AFTERNOON THROUGH THURSDAY AFTERNOON
FOR ZONES INZ007...INZ009.
WINTER WEATHER ADVISORY FOR THIS AFTERNOON THROUGH THURSDAY AFTERNOON
FOR ZONES INZ006...INZ008...INZ017...INZ023>024.
LAKE EFFECT SNOW WATCH TONIGHT THROUGH THURSDAY AFTERNOON FOR LA
PORTE AND ST JOSEPH COUNTIES
MI...WINTER STORM WARNING FOR THIS AFTERNOON THROUGH THURSDAY
AFTERNOON FOR ZONE MIZ081.
WINTER WEATHER ADVISORY FOR THIS AFTERNOON THROUGH THURSDAY AFTERNOON
FOR ZONE MIZ080.
LAKE EFFECT SNOW WATCH TONIGHT THROUGH THURSDAY AFTERNOON FOR
BERRIEN COUNTY
OH...WINTER STORM WARNING FOR TODAY FOR ZONES OHZ015>016...
OHZ024>025.
WINTER STORM WARNING FOR THIS AFTERNOON THROUGH THURSDAY AFTERNOON
FOR ZONES OHZ001>002...OHZ004>005.
&&
EDDY/SKIP
Hazardous weather outlook, Dec 22, 5:38 AM EST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
538 AM EST WED DEC 22 2004
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-231045-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
538 AM EST WED DEC 22 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
HEAVY SNOW IS EXPECTED TODAY AND TONIGHT OVER NORTHWEST OHIO AND
ADJACENT PORTIONS OF FAR SOUTHERN LOWER MICHIGAN AND NORTHEAST
INDIANA. THE HEAVIEST SNOW WILL FALL SOUTHEAST OF A LINE FROM MARION
INDIANA TO HILLSDALE MICHIGAN WHERE 8 TO 14 INCHES OF SNOW ARE LIKELY
BY LATE TONIGHT.
IN ADDITION TO THE SNOWFALL...BLOWING AND DRIFTING SNOW WILL MAKE
TRAVEL HAZARDOUS. LIGHTER SNOWFALL AMOUNTS ARE EXPECTED OVER THE
REMAINDER OF THE AREA INCLUDING NORTH CENTRAL AND NORTHWEST INDIANA
AND FAR SOUTHWEST LOWER MICHIGAN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
LAKE EFFECT SNOW SHOWERS WILL DEVELOP BY EARLY THURSDAY FROM BERRIEN
COUNTY INTO NORTHWEST INDIANA. THE SNOW SHOWERS WILL SHIFT NORTHEAST
DURING THE DAY THURSDAY...WITH THE HEAVIEST SNOW FRIDAY OVER FAR
SOUTHWEST LOWER MICHIGAN.
MUCH COLDER AIR WILL MOVE INTO THE REGION THURSDAY NIGHT...WITH WIND
CHILL TEMPERATURES BECOMING BITTERLY COLD FRIDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SNOW SPOTTERS ARE REQUESTED TO CALL IN REPORTS.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
Winter Storm, Hillsdale
- When
- December 22, 11:50 AM EST to December 23, 10:44 AM EST
- Where
- Hillsdale forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.888, -84.593 (the zone’s center; the record gives no point)
Low pressure moved out of the western Gulf of Mexico and tracked towards eastern Ohio. Abundant moisture accompanying the system allowed for a large area of snow to blanket much southern Lower Michigan. Amounts across far southern Lower Michigan were generally from 2 to 5 inches, with Kinderhook in Hillsdale county receiving 6 inches of total snowfall.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Illinois, December 22 to 23, 20041 death · 1 injured · $100,000 · 19 events
- Winter Storm in Ohio, December 22 to 23, 2004$55 million · 12 events
- Heavy Snow in Indiana, December 22 to 23, 20043 injured · $3.0 million · 32 events
- Winter Storm in Ohio, December 22 to 23, 2004$19 million · 4 events
- Winter Storm in Ohio, December 22 to 23, 2004$10 million · 7 events
- Winter Storm in Ohio, December 22 to 23, 2004$8.1 million · 5 events
- Winter Storm in Kentucky, December 22 to 23, 2004$1.4 million · 22 events
- Winter Storm in Pennsylvania, December 22 to 23, 2004$2.6 million · 3 events
- Winter Storm in Ohio, December 22 to 23, 2004$451,000 · 29 events
- Heavy Snow in Indiana, December 22 to 23, 2004$825,000 · 8 events
- Ice Storm in Kentucky, December 22 to 23, 2004$750,000 · 2 events
- Ice Storm in Kentucky, December 22 to 23, 2004$250,000 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429218.